The Concept of Pseudo HeparinInduced Thrombocytopenia

Heparin-induced thrombocytopenia (HIT) is strongly associated with life- and limb-threatening venous and arterial thrombosis, including pulmonary embolism, venous limb gangrene, and large vessel arterial occlusion. However, HIT is by no means a unique explanation for the combination of thrombocytopenia and thrombosis (Table 1). In these pseudo-HIT disorders—so named because they strongly mimic HIT on clinical grounds—thrombocytopenia usually occurs early during the course of heparin treatment. This could reflect the prothrombotic process associated with the patient's primary diagnosis. Alternatively, heparin could exacerbate the platelet count fall by nonimmune proaggregatory effects on platelets (see Chapter 4). If the patient previously received heparin, physicians might consider HIT in the differential diagnosis of the platelet count fall.

However, one pseudo-HIT syndrome in particular closely resembles even the typical day 5-10 timing of thrombocytopenia characteristic of HIT: adenocarcinoma-associated disseminated intravascular coagulation (DIC). In these patients, the fall in platelet count begins soon after stopping heparin treatment. Because the patients usually will have received heparin for 5-10 days to treat adenocarcinoma-associated thrombosis, the timing of the onset of thrombocytopenia closely resembles immune HIT. Furthermore, the frequent occurrence of new or progressive thrombosis in this setting also suggests HIT.

The crucial concept in defining the notion of pseudo-HIT is the presumption that no matter how closely the thrombocytopenic disorder resembles HIT on clinical grounds, pathologic HIT antibodies, i.e., those characterized by strong heparin-dependent, platelet-activating properties, are not detectable in the patient's blood. This concept is credible given the high sensitivity of certain assays for detecting such antibodies (see Chapter 10).

This chapter draws attention to those clinical disorders that can mimic and, thereby, be confused with HIT. This is not a trivial distinction: whereas heparin is contraindicated in patients with HIT, it often is the optimal treatment of patients with pseudo-HIT. Second, the close clinical parallels between HIT and certain pseudo-HIT disorders can provide insights into the pathogenesis of thrombosis. For example, the recognition that venous limb gangrene can complicate metastatic adenocarcinoma, and the clinical parallels with a similar syndrome in HIT patients, suggests that a common factor (coumarin anticoagulation) may play a crucial pathogenic role in both disorders (Warkentin, 2001). Likewise, similarities between HIT and the lupus anticoagulant syndrome suggest that they could also share common pathogenic mechanisms (Arnout, 1996, 2000; Gruel, 2000).

TABLE 1 Pseudo-HIT Disorders

Pseudo-HIT disorders

Pathogenesis of thrombocytopenia and thrombosis

Timing

Prothrombotic disorders

Adenocarcinoma

Pulmonary embolism

Diabetic ketoacidosis

Antiphospholipid antibody syndrome

Thrombolytic therapy

Septicemia-associated purpura fulminans

Infective endocarditis

Paroxysmal nocturnal hemoglobinuria

Post-surgical TTP

Prohemorrhagic disorders

GPIIb/IIIa antagonist-induced thrombocytopenia

0 0

Post a comment